Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Grand Forks, ND

April 21, 2007Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 21, 2007, 5:13 PM CDT for Norman County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2007, 5:13 PM CDT (22:13 UTC)
Expired
Apr 21, 2007, 6:15 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 55 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 212213
SVRFGF
MNC107-212315-
/O.NEW.KFGF.SV.W.0003.070421T2213Z-070421T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
513 PM CDT SAT APR 21 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORMAN COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 615 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED OVER HENDRUM...OR 27 MILES NORTH OF FARGO...MOVING TO
  THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALSTAD AT 520 PM CDT...
  HADLER AT 540 PM CDT...
  LOCKHART AT 550 PM CDT...
  FLAMING AT 615 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4735 9683 4716 9682 4749 9609 4750 9661

$$

7
2 follow-up statements
000 
WWUS53 KFGF 212250
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
550 PM CDT SAT APR 21 2007

MNC107-212315-
/O.CON.KFGF.SV.W.0003.000000T0000Z-070421T2315Z/
NORMAN MN-
550 PM CDT SAT APR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL NORMAN COUNTY...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 2 MILES NORTHEAST OF PERLEY...OR 22 MILES NORTH OF 
FARGO...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  6 MILES WEST OF BORUP BY 615 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4748 9673 4718 9681 4717 9640 4748 9633

$$
GV
000 
WWUS53 KFGF 212313
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
613 PM CDT SAT APR 21 2007

MNC107-212323-
/O.EXP.KFGF.SV.W.0003.000000T0000Z-070421T2315Z/
NORMAN MN-
613 PM CDT SAT APR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NORMAN COUNTY WILL
EXPIRE AT 615 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 615 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4748 9673 4718 9681 4717 9640 4748 9633

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:25 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 21, 3:25 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
325 PM CDT SAT APR 21 2007

.SHORT TERM...CONVECTIVE TEMPERATURES HAVE BEEN REACHED OVER
EXTREME SOUTHEAST ND TO INITIATE CUMULUS DEVELOPMENT. EXPECT
CONTINUED DEVELOPMENT BUT NO STRONG SHORTWAVE IS EVIDENT ON
WATER VAPOR TO QUICKLY DEVELOP THUNDERSTORMS. MAIN THETA-E
BOUNDARY IS STILL OVER CENTRAL ND WHILE THE SURFACE TROUGH IS
BROAD AND STILL DEVELOPING. SO DO NOT EXPECT EXPLOSIVE AND
WIDESPREAD DEVELOPMENT OF STORMS NEXT SEVERAL HOURS THOUGH SOME
SEVERE STORMS POSSIBLE AS SURFACE BASED CAPE VALUES HAVE CLIMBED
PAST 1000 J/KG AND BOUNDARIES ARE EVIDENT ON VISUAL IMAGES...THE
MOST OBVIOUS ONE EXTENDING FROM NEAR MBG TO NORTHWEST OF FAR.

THE THETA-E GRADIENT CATCHES UP TO THE SURFACE TROUGH LATE TONIGHT
AND IS COINCIDENT WITH ARRIVAL OF THE STRONG SHORTWAVE NOW CAUSING
CONVECTION OVER WESTERN NE...WHICH WILL CAUSE FRONTOGENESIS ALONG
THE TROUGH/FRONT BY 06Z. SO EXPECT HEAVY TSTORMS THIS EVENING WITH
HAIL/DAMAGING WIND POSSIBLE...BUT THE MOST WIDESPREAD HEAVY RAIN
BY LATE EVENING AND AFTER MIDNIGHT. ON THE BRIGHT SIDE...MODELS
ARE MOVING THE FRONT ALONG ON SUNDAY AND RAIN TO END FROM THE WEST
SOONER THAN WE WERE SUGGESTING. NEW RAINFALL AMOUNTS OF 1.5 INCHES
STILL EXPECTED TONIGHT/EARLY SUNDAY. FLASH FLOOD ISSUES REMAIN BUT
WILL HAVE TO BE BASED ON EXACTLY WHERE THE HEAVIER TRAINING STORMS
TRACK.

DID NOT CONSIDER SHOWER POSSIBILITIES MUCH ON MON NIGHT/TUE BUT
NAM/GFS MOVE AREAS OF SHOWERS INTO THE AREA EVEN ONTO THE SURFACE-
850 MB RIDGE. SO KEPT THEM OUT FOR NOW.

.LONG (WED-FRI)
MAIN FOCUS FOR LATE NEXT WEEK WILL BE A SHORT WAVE TROUGH PASSING
THROUGH THE STATE THURSDAY NIGHT INTO FRIDAY. 12Z GFS SHOWING VORT
MAX OVER WRN CWA FROM 12Z TO 18Z FRIDAY...WHILE ECMWF IS KEEPING
MOST SIG VORTICITY TO THE NORTH OF CWA...WITH WAVE PASSING THROUGH
DRG THE AFTN. HPC BLEND TENDING TOWARD GFS SOLUTION AS THE WEEK
GOES ON...THUS WENT WITH GFS TIMING FOR PRECIP STARTING AFT 06Z
FRIDAY...AND BEGINNING TO CLEAR OUT FRIDAY AFTN.

.AVIATION
VFR CONDS WITH AREAS OF MVFR CONDS WILL CONT ACROSS ERN ND AND NW
MINNESOTA DURING DAYLIGHT HOURS TODAY. HOWEVER...ISOLATED TO
SCATTERED TSTMS WILL DEVELOP ACROSS FAR ERN ND THIS EVENING...AND
ADVECT INTO NW MN. BY MIDNIGHT...SIGNIFICANT CONVECTIVE DEVELOPMENT
WILL OCCUR ALONG A SFC BOUNDARY STRETCHING FROM KABR...THROUGH
KFAR...AND NE TO AROUND KINL.  THIS BOUNDARY WILL CONTINUE TO MOVE
SLOWLY EASTWARD WITH STRONG THUNDERSTORMS AND HEAVY PRECIPITATION
OCCURRING ALONG AND EAST OF IT AS THE SFC LOW MOVES INTO THE CWA
FROM ERN SD.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ039-049-052-053.

MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ003-029.

&&

GV
Hazardous weather outlook, Apr 21, 6:37 AM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 AM CDT SAT APR 21 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
637 AM CDT SAT APR 21 2007

...MORE HEAVY RAIN AND SEVERE THUNDERSTORMS EXPECTED ACROSS THE REGION
THIS AFTERNOON AND OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING AREA OF LOW PRESSURE WILL BRING THE THREAT FOR
ANOTHER ROUND OF STRONG THUNDERSTORMS AND HEAVY RAIN ACROSS PARTS OF
THE REGION LATER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS...A FEW
SEVERE ARE EXPECTED TO DEVELOP AFTER 4PM MAINLY ACROSS EASTERN
NORTH DAKOTA SHIFTING EASTWARD INTO MINNESOTA LATER IN THE
EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

IN ADDITION HEAVY RAIN IS ALSO POSSIBLE DURING THE EVENING AND
OVERNIGHT HOURS. THE PRIMARY THREAT AREA WILL BE OVER EXTREME
SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF WEST CENTRAL
MINNESOTA WHERE 1 TO 2 INCHES OF RAIN FELL FRIDAY EVENING. ANOTHER
1 TO 2 INCHES OF RAIN ARE POSSIBLE TONIGHT. AS A RESULT A FLASH
FLOOD WATCH IS IN EFFECT FOR THESE AREAS UNTIL SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL END FROM WEST TO EAST ACROSS THE REGION SUNDAY WITH
EASTERN AREAS POTENTIALLY SEEING MORE RAINFALL A GOOD PART OF THE
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FOR SEVERE WEATHER AND
RAINFALL REPORTS.

VOELKER

In the hours before

Local storm report, Apr 21, 4:00 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
400 PM CDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 E ELLIOTT             46.40N 97.79W
04/20/2007  E0.75 INCH       RANSOM             ND   PUBLIC

0953 PM     TSTM WND GST     8 SE EAST GRAND FORKS   47.85N 96.89W
04/20/2007  M58.00 MPH       POLK               MN   MESONET

            PEAK WIND MEASURED AT 60 MPH AT 2158 CDT BY MNDOT RWIS
            WIND SENSOR.

1030 PM     TSTM WND GST     2 S GRAND FORKS         47.89N 97.07W
04/20/2007  M61.00 MPH       GRAND FORKS        ND   NWS EMPLOYEE

            WIND MEASURED BY DAVIS WIND SENSOR

1045 PM     TSTM WND DMG     12 ENE EAST GRAND FORKS 48.00N 96.78W
04/20/2007                   POLK               MN   PUBLIC

            STATIONARY TRAVEL TRAILER BLOWN OVER BY WIND GUST
            ESTIMATED AT 65 MPH.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:16 PM CDTSevere Thunderstorm WarningFGFPolk55 min
Apr 21, 4:32 AM CDTFlash Flood WatchFGFClay, Wilkin24 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.